MAUDE Adverse Event Report: MEDIVANCE, INC. ¿ 1725056 ARCTIC SUN® TEMPERATURE MANAGEMENT SYSTEM, ARCTICGEL¿ PADS; ARCTIC GEL PADS

MEDIVANCE, INC. ¿ 1725056 ARCTIC SUN® TEMPERATURE MANAGEMENT SYSTEM, ARCTICGEL¿ PADS; ARCTIC GEL PADS
Catalog Number 317-00
Medical Device Problem Code Gas/Air Leak (2946)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/12/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that the nurse had a patient in normothermia on the arctic sun device.Nurse stated they was receiving low flow and air leak alarms.They could hear a crinkling sound from the right chest pad they believed.Nurse stated therapy was due to end around 1800 that evening, so they were trying to avoid changing the pads completely.They had tried emptying the pads, disconnected, reconnected and straightened out the tubing.Water flow rate was 1.7 l/min, they had five pads connected.It was confirmed the patient had not been taken to imaging or procedures, however they recently finished turning the patient.Had nurse pause therapy, empty the pads and disconnect all five pads.Walked nurse through placing the device in manual control.With no pads connected, water flow rate was 1.8 l/min, inlet pressure was -7 psi and circulation pump command was 46 percentage.Informed nurse when they connect the pads to made sure they held the blue tubing and not the clear plastic clamps pieces and listened for audible clicks.Nurse added one leg pad, water flow rate was 0.8 l/min, inlet pressure was -7.4 psi and circulation pump command was 23 percentage.Had nurse connect second leg pad, water flow rate was 1.4 l/min, inlet pressure was - 7.5 psi and circulation pump command was 37 percentage.Nurse connected left chest pad, water flow rate was 2 l/min, inlet pressure was -7.2 psi and circulation pump command was 46 percentage.Nurse connected right chest pad, water flow rate was 2.5 l/min, inlet pressure was 6.4 psi and circulation pump command was 69 percentage.Nurse noted they still heard the crinkling sound but it was not as loud.Nurse added universal pad, water flow rate was 2.3 l/min, inlet pressure was -3.8 psi and circulation pump command was 100 percentage.Nurse stated they heard the sound from that pad as well.It was suggested to the nurse to replace the universal pad and the right chest pad.Also it was explained they could swap the right chest pad with a universal pad to avoid opening a full set of pads.Walked nurse through disabling manual control.Nurse would swap pads and call back with any more issues.
 
Event or Problem Description
It was reported that the nurse had a patient in normothermia on the arctic sun device.Nurse stated they was receiving low flow and air leak alarms.They could hear a crinkling sound from the right chest pad they believed.Nurse stated therapy was due to end around 1800 that evening, so they were trying to avoid changing the pads completely.They had tried emptying the pads, disconnected, reconnected and straightened out the tubing.Water flow rate was (b)(4), they had five pads connected.It was confirmed the patient had not been taken to imaging or procedures, however they recently finished turning the patient.Had nurse pause therapy, empty the pads and disconnect all five pads.Walked nurse through placing the device in manual control.With no pads connected, water flow rate was (b)(4), inlet pressure was -7 psi and circulation pump command was 46 percentage.Informed nurse when they connect the pads to made sure they held the blue tubing and not the clear plastic clamps pieces and listened for audible clicks.Nurse added one leg pad, water flow rate was (b)(4), inlet pressure was -7.4 psi and circulation pump command was 23 percentage.Had nurse connect second leg pad, water flow rate was (b)(4), inlet pressure was - 7.5 psi and circulation pump command was 37 percentage.Nurse connected left chest pad, water flow rate was 2 l/min, inlet pressure was -7.2 psi and circulation pump command was 46 percentage.Nurse connected right chest pad, water flow rate was (b)(4), inlet pressure was 6.4 psi and circulation pump command was 69 percentage.Nurse noted they still heard the crinkling sound but it was not as loud.Nurse added universal pad, water flow rate was (b)(4), inlet pressure was -3.8 psi and circulation pump command was 100 percentage.Nurse stated they heard the sound from that pad as well.It was suggested to the nurse to replace the universal pad and the right chest pad.Also it was explained they could swap the right chest pad with a universal pad to avoid opening a full set of pads.Walked nurse through disabling manual control.Nurse would swap pads and call back with any more issues.
 
Additional Manufacturer Narrative
The reported event was inconclusive.No sample was returned for evaluation.A potential root cause for this failure could be "belt temperatures too low after nip roller and heated section".The dhr review could not be performed without a lot number.The instructions for use were found adequate and state the following: "intended use the arctic sun® arcticgel¿ pads are intended for use with the arctic sun® temperature management system, to provide energy (heat) transfer between the patient and the temperature-controlled water circulating through the arcticgel¿ pads in order to provide targeted temperature management.Indications for use the arctic sun® temperature management system is a thermal regulating system, indicated for monitoring and controlling patient temperature in adult and pediatric patients of all ages.Contraindications ¿ there are no known contraindications for the use of a thermoregulatory system.¿ do not place arcticgel¿ pads on skin that has signs of ulcerations, burns, hives or rash.¿ while there are no known allergies to hydrogel materials, caution should be exercised with any patient with a history of skin allergies or sensitivities.Warning do not place arcticgel¿ pads over transdermal medication patches as warming can increase drug delivery, resulting in possible harm to the patient.Cautions ¿ federal law restricts this device to sale by or on the order of a physician.¿ this product is to be used by or under the supervision of trained, qualified medical personnel.¿ the clinician is responsible for determining the appropriateness of use of this device and the usersettable parameters, including water temperature, for each patient.For small patients (=30 kg) it is recommended to use the following settings: water temperature high limit =40°c (104°f); water temperature low limit =10°c (50°f); control strategy =2.It is recommended to use the patient temperature high and patient temperature low alert settings.¿ due to underlying medical or physiological conditions, some patients are more susceptible to skin damage from pressure and heat or cold.Patients at risk include those with poor tissue perfusion or poor skin integrity due to edema, diabetes, peripheral vascular disease, poor nutritional status or steroid or high dose vasopressor therapy.If accessible, examine the patient¿s skin under the arcticgel¿ pads often; especially those patients at higher risk of skin injury.¿ skin injury may occur as a cumulative result of pressure, time and temperature.Possible skin injuries include bruising, tearing, skin ulcerations, blistering, and necrosis.Do not place bean bags or other firm positioning devices under the arcticgel¿ pads.Do not place any positioning devices under the pad manifolds or patient lines.¿ do not allow urine, antibacterial solutions or other agents to pool underneath the arcticgel¿ pads.Urine and antibacterial agents can absorb into the pad hydrogel and cause chemical injury and loss of pad adhesion.Replace pads immediately if these fluids come into contact with the hydrogel.¿ do not place arcticgel¿ pads directly over an electrosurgical grounding pad.The combination of heat sources may result in skin burns.¿ carefully remove arcticgel¿ pads from the patient¿s skin at the completion of use.Aggressive removal or removal of cold pads from the patient¿s skin may result in skin tears.¿ the arcticgel¿ pads are non-sterile for single patient use only.Do not reprocess or sterilize.If used in a sterile environment, pads should be placed according to the physician¿s request, either prior to the sterile preparation or sterile draping.¿ use pads immediately after opening.Do not store pads in opened pouch.¿ do not allow circulating water to contaminate the sterile field when lines are disconnected.¿ the arcticgel¿ pads should not be punctured with sharp objects.Punctures will result in air entering the fluid pathway and may reduce performance.¿ if warranted, use pressure relieving or pressure reducing devices under the patient to protect from skin injury.¿ the arcticgel¿ pads are only for use with an arctic sun® temperature management system.¿ the arcticgel¿ pads are for single patient use.The water content of the hydrogel affects the pad¿s adhesion to the skin and conductivity, and therefore, the efficiency of controlling patient temperature.Periodically check that pads remain moist and adherent.Replace pads when the hydrogel no longer uniformly adheres to the skin.Replacing pads at least every 5 days is recommended.¿ if needed, place defibrillation pads between the arcticgel¿ pads and the patient¿s skin.¿ discard used arcticgel¿ pads in accordance with hospital procedures for medical waste.Directions for use 1.Arcticgel¿ pads are only for use with an arctic sun® temperature management system control module.See operators manual for detailed instructions on system use.2.Select the proper number, size and style pad for the patient size and clinical indication.However, the rate of temperature change and potentially the final achievable temperature is affected by pad surface area, patient size, pad placement and water temperature range.Best system performance will be achieved by using the entire pad set (4).If the entire set of pads is not used, the minimum flow rate may not be achieved.3.For patient comfort, the pads may be prewarmed using water temperature control mode (manual) prior to application.4.Place the pads on healthy, clean skin only.Remove any creams or lotions from patient¿s skin before pad application.Remove the release liner from each pad and apply to the appropriate area.The pads may be overlapped or folded adhesive-to-adhesive to achieve proper placement.The pads may be removed and reapplied if necessary.The pad surface must be contacting the skin for optimal energy transfer efficiency.Place pads to allow for full respiratory excursion.5.Attach the pad¿s line connectors to the patient line manifolds.Begin circulating water through the pads using either patient temperature control mode (automatic) or water temperature control mode (manual).If the pads fail to prime or a significant continuous air leak is observed in the pad return line, check connections, then if needed replace the leaking pad.6.Once the pads are primed, assure the flow rate displayed on the control panel is greater than 1.7 liters per minute, which is the minimum flow rate for a full pad kit (4).7.When finished, empty water from pads.Cold temperature increases the adhesiveness of the hydrogel.For ease of removal, leave pads on the patient for approximately 15 minutes to allow the hydrogel to warm.Slowly remove pads from the patient and discard" correction: d,h h11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : the device was not returned.
 
Additional Manufacturer Narrative
The reported event was inconclusive.No sample was returned for evaluation.A potential root cause for this failure could be "belt temperatures too low after nip roller and heated section".The dhr review could not be performed without a lot number.The instructions for use were found adequate and state the following: intended use: the arctic sun® arcticgel¿ pads are intended for use with the arctic sun® temperature management system, to provide energy (heat) transfer between the patient and the temperature-controlled water circulating through the arcticgel¿ pads in order to provide targeted temperature management.Indications for use: the arctic sun® temperature management system is a thermal regulating system, indicated for monitoring and controlling patient temperature in adult and pediatric patients of all ages.Contraindications: ¿ there are no known contraindications for the use of a thermoregulatory system.¿ do not place arcticgel¿ pads on skin that has signs of ulcerations, burns, hives or rash.While there are no known allergies to hydrogel materials, caution should be exercised with any patient with a history of skin allergies or sensitivities.Warning: do not place arcticgel¿ pads over transdermal medication patches as warming can increase drug delivery, resulting in possible harm to the patient.Cautions: ¿ federal law restricts this device to sale by or on the order of a physician.¿ this product is to be used by or under the supervision of trained, qualified medical personnel.¿ the clinician is responsible for determining the appropriateness of use of this device and the usersettable parameters, including water temperature, for each patient.For small patients (less than or equal to 30 kg) it is recommended to use the following settings: water temperature high limit less than or equal to 40°c (104°f); water temperature low limit greater than or equal to 10°c (50°f); control strategy equal to 2.It is recommended to use the patient temperature high and patient temperature low alert settings.¿ due to underlying medical or physiological conditions, some patients are more susceptible to skin damage from pressure and heat or cold.Patients at risk include those with poor tissue perfusion or poor skin integrity due to edema, diabetes, peripheral vascular disease, poor nutritional status or steroid or high dose vasopressor therapy.If accessible, examine the patient¿s skin under the arcticgel¿ pads often; especially those patients at higher risk of skin injury.¿ skin injury may occur as a cumulative result of pressure, time and temperature.Possible skin injuries include bruising, tearing, skin ulcerations, blistering, and necrosis.Do not place bean bags or other firm positioning devices under the arcticgel¿ pads.Do not place any positioning devices under the pad manifolds or patient lines.¿ do not allow urine, antibacterial solutions or other agents to pool underneath the arcticgel¿ pads.Urine and antibacterial agents can absorb into the pad hydrogel and cause chemical injury and loss of pad adhesion.Replace pads immediately if these fluids come into contact with the hydrogel.¿ do not place arcticgel¿ pads directly over an electrosurgical grounding pad.The combination of heat sources may result in skin burns.¿ carefully remove arcticgel¿ pads from the patient¿s skin at the completion of use.Aggressive removal or removal of cold pads from the patient¿s skin may result in skin tears.¿ the arcticgel¿ pads are non-sterile for single patient use only.Do not reprocess or sterilize.If used in a sterile environment, pads should be placed according to the physician¿s request, either prior to the sterile preparation or sterile draping.¿ use pads immediately after opening.Do not store pads in opened pouch.¿ do not allow circulating water to contaminate the sterile field when lines are disconnected.¿ the arcticgel¿ pads should not be punctured with sharp objects.Punctures will result in air entering the fluid pathway and may reduce performance.¿ if warranted, use pressure relieving or pressure reducing devices under the patient to protect from skin injury.¿ the arcticgel¿ pads are only for use with an arctic sun® temperature management system.¿ the arcticgel¿ pads are for single patient use.The water content of the hydrogel affects the pad¿s adhesion to the skin and conductivity, and therefore, the efficiency of controlling patient temperature.Periodically check that pads remain moist and adherent.Replace pads when the hydrogel no longer uniformly adheres to the skin.Replacing pads at least every 5 days is recommended.¿ if needed, place defibrillation pads between the arcticgel¿ pads and the patient¿s skin.¿ discard used arcticgel¿ pads in accordance with hospital procedures for medical waste.Directions for use: 1.Arcticgel¿ pads are only for use with an arctic sun® temperature management system control module.See operators manual for detailed instructions on system use.2.Select the proper number, size and style pad for the patient size and clinical indication.However, the rate of temperature change and potentially the final achievable temperature is affected by pad surface area, patient size, pad placement and water temperature range.Best system performance will be achieved by using the entire pad set (4).If the entire set of pads is not used, the minimum flow rate may not be achieved.3.For patient comfort, the pads may be prewarmed using water temperature control mode (manual) prior to application.4.Place the pads on healthy, clean skin only.Remove any creams or lotions from patient¿s skin before pad application.Remove the release liner from each pad and apply to the appropriate area.The pads may be overlapped or folded adhesive-to-adhesive to achieve proper placement.The pads may be removed and reapplied if necessary.The pad surface must be contacting the skin for optimal energy transfer efficiency.Place pads to allow for full respiratory excursion.5.Attach the pad¿s line connectors to the patient line manifolds.Begin circulating water through the pads using either patient temperature control mode (automatic) or water temperature control mode (manual).If the pads fail to prime or a significant continuous air leak is observed in the pad return line, check connections, then if needed replace the leaking pad.6.Once the pads are primed, assure the flow rate displayed on the control panel is greater than 1.7 liters per minute, which is the minimum flow rate for a full pad kit (4).7.When finished, empty water from pads.Cold temperature increases the adhesiveness of the hydrogel.For ease of removal, leave pads on the patient for approximately 15 minutes to allow the hydrogel to warm.Slowly remove pads from the patient and discard" udi related data quality updates only.Udi format updated with available product information per gudid as requested.H11: section a through f the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description

Brand Name
ARCTIC SUN® TEMPERATURE MANAGEMENT SYSTEM, ARCTICGEL¿ PADS
Common Device Name
ARCTIC GEL PADS
Manufacturer (Section D)
MEDIVANCE, INC. ¿ 1725056
321 s taylor ave
suite 200
louisville 80027
Manufacturer (Section G)
MEDIVANCE, INC. ¿ 1725056
321 s taylor ave
suite 200
louisville 80027
Manufacturer Contact
xeeroy rada
8195 industrial blvd
covington 30014
7707846100
MDR Report Key17860182
Report Number1018233-2023-07150
Device Sequence Number6135378
Product Code DWJ
UDI-Device Identifier00801741080005
UDI-Public(01)00801741080005
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K142702
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number317-00
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/12/2023
Supplement Date Received by Manufacturer10/30/2023
08/09/2024
Initial Report FDA Received Date10/03/2023
Supplement Report FDA Received Date10/31/2023
08/10/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown